Washington, 2008

Heavy Snow in Washington, January 19 to 20, 2008

January 19 to 20, 2008 · NWS OTX · 1 event in 1 county or zone

A cold upper trough resided over the Inland Northwest where heavy snow fell across the Northeast Washington Mountains. Snow accumulations include six inches in Colville and Northport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A cold upper trough resided over the Inland Northwest where heavy snow fell across the Northeast Washington Mountains. Snow accumulations include six inches in Colville and Northport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 19, 10:26 AM PST, 34 minutes earlier.

Area forecast discussion, Jan 19, 10:26 AM PST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1026 AM PST SAT JAN 19 2008

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM ALONG THE COAST OF BRITISH COLUMBIA
WILL DROP SOUTH AND ACROSS THE INLAND NORTHWEST LATER TODAY AND
TONIGHT. THE LOW PRESSURE AREA WILL SINK SOUTH OF THE REGION BY
SUNDAY MORNING WITH SHARPLY COLDER TEMPERATURES FOLLOWING IN ITS
WAKE FOR EARLY NEXT WEEK.

&&

.DISCUSSION...
UPDATED THE FORECAST ADJUST TIMING OF THE SNOW AND HIGHLIGHTS. THE
SNOW HAS BEEN DELAYED ON REACHING ERN WA...AND HAVE PUSHED BACK
THE ONSET TIMING OF THE ADVISORIES FOR SPOKANE/COEUR DALENE AND
THE PALOUSE UNTIL AFTERNOON. THE RADAR HAS RECENTLY PICKED UP
ON SNOW OVER THE OKANOGAN HIGHLANDS...WHICH WAS CONFIRMED BY A
SPOTTER REPORT. SATELLITE SHOWS THE HIGH CLOUD BAND WITH THE UPPER
FRONT HAS SLIDE TO THE SE WITH NOT MUCH ACTIVITY. IN THE WAKE OF
THIS BAND...MORE DEVELOPMENT HAS BLOOMED OVER THE BASIN INTO THE
NE WA MTS. WILL CONTINUE TO TRACK THIS AREA THROUGH THE AFTERNOON.
THE GFS AND NAM ARE STRUGGLING ON THE ARRIVAL OF THIS STORM SYSTEM
AND STILL SHOW SOME DISCREPANCIES...YET IS SEEMS THAT THE NAM HAS
THE SLOWER SOLUTION AND MAY LEAN A LITTLE MORE TO THIS SOLUTION.
THE SNOW WILL INCREASE THIS AFTERNOON AND EVENING ACROSS EXTREME
ERN WA AND INTO THE PANHANDLE...THEN AN ARCTIC FRONT WILL DROP
FROM THE NE AND BRING A SECOND ROUND OF SNOW LATE TONIGHT AND INTO
SUNDAY MORNING...FOLLOWED BY GUSTY NE WINDS. WILL CONTINUE THE
ADVISORIES THROUGH MUCH OF THE DAY ON SUNDAY TO ACCOUNT FOR THE
STRONG WINDS. RFOX.

&&

.AVIATION...
AREAS OF MVFR/IFR CEILINGS AND VISIBILITIES WILL LIFT FROM THE
PORTIONS OF NE WA AND THE BASIN BY EARLY AFTERNOON...AS THE SNOW
ARRIVES. THEN EXPECT WEATHER CONDITIONS TO DETERIORATE ACROSS THE
INLAND NORTHWEST AFTER 00Z AND CONTINUE FOR MUCH OF THE NIGHT WITH
SNOW AT TIMES. A POTENT STORM SYSTEM THAT MOVE SOUTHEAST OUT OF
BRITISH COLUMBIA AND INTO THE PAC-NW THIS AFTERNOON INTO TONIGHT.
EXPECT WIDESPREAD IFR VISIBILITIES AND CEILINGS AS WELL AS
MOUNTAIN OBSCURATIONS DURING THIS PERIOD. A SECONDARY FRONT WILL
DROP OUT OF THE CANADIAN ROCKIES LATE TONIGHT AND THROUGH EXTREME
ERN WA/N IDAHO THROUGH SUNDAY MORNING. THIS WILL BRING A SECOND
ROUND OF SNOW AND GUSTY NE WINDS THROUGH 18Z SUNDAY. RFOX.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        29  20  20   7  17  -1 /  70  70  20  10   0   0
COEUR DALENE  30  19  19   7  18   3 /  70  80  20  10   0   0
PULLMAN        33  23  25   9  16   4 /  60  80  50  10   0   0
LEWISTON       39  29  31  17  23  19 /  30  80  30   0   0   0
COLVILLE       30  20  20  10  22   4 /  70  20  10  10   0   0
SANDPOINT      29  18  18   5  19   2 /  70  70  10  10   0   0
KELLOGG        30  20  20   6  16   4 /  80  90  30  10   0   0
MOSES LAKE     32  18  21  10  23  -1 /  20  10  20   0   0   0
WENATCHEE      31  21  23  14  24   4 /  30  20  30   0   0   0
OMAK           29  12  12  10  22  -4 /  30  10  20   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...     SNOW AND BLOWING SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM
     PST SUNDAY FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES.

     SNOW AND BLOWING SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM
     PST SUNDAY ABOVE 2000 FEET FOR LEWISTON AREA.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM PST SUNDAY FOR COEUR
     DALENE AREA...IDAHO PALOUSE.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM PST SUNDAY FOR
     NORTHERN PANHANDLE.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM PST SUNDAY FOR CENTRAL
     PANHANDLE MOUNTAINS.

WA...     SNOW AND BLOWING SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM
     PST SUNDAY ABOVE 2000 FEET FOR LOWER GARFIELD AND ASOTIN
     COUNTIES.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM PST SUNDAY FOR SPOKANE
     AREA...WASHINGTON PALOUSE.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM PST SUNDAY FOR
     NORTHEAST MOUNTAINS.

     SNOW AND BLOWING SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM
     PST SUNDAY FOR NORTHEAST BLUE MOUNTAINS.

&&
Hazardous weather outlook, Jan 19, 6:01 AM PST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
601 AM PST SAT JAN 19 2008

IDZ001>003-WAZ033-036-037-201415-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
WASHINGTON PALOUSE-SPOKANE AREA-NORTHEAST MOUNTAINS-
601 AM PST SAT JAN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW CAN BE EXPECTED ACROSS MUCH OF EASTERN WASHINGTON
AND THE NORTHERN IDAHO PANHANDLE LATE THIS MORNING THROUGH
EVENING...BEFORE THE SNOW TAPERS OFF LATE. MODERATE ACCUMULATIONS
WILL FAVOR THE MOUNTAINS AND LOWER ELEVATIONS ACROSS IDAHO TO
INCLUDE THE COEUR DALENE AREA EXTENDING SOUTH TO THE IDAHO
PALOUSE...WITH LIGHT ACCUMULATIONS IN THE SPOKANE AREA. GUSTY
NORTHEAST WINDS WILL THEN DEVELOP BEHIND THE COLD FRONT LATE
TONIGHT CREATING LOCALIZED AREAS OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SHARPLY
COLDER TEMPERATURES WILL ARRIVE FOR EARLY NEXT WEEK. NIGHTTIME
LOWS OF 2 BELOW TO 12 BELOW ZERO WILL BE COMMON. RESIDENTS SHOULD
BE PREPARED FOR WHAT WILL BE THE COLDEST AIR SO FAR THIS SEASON.

IDZ004-027-WAZ031-201415-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-
601 AM PST SAT JAN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW CAN BE EXPECTED ACROSS THE CENTRAL IDAHO
PANHANDLE MOUNTAINS AND CAMAS PRAIRIE EXTENDING SOUTHWEST TO THE
NORTHEAST BLUE MOUNTAINS THIS AFTERNOON THROUGH TONIGHT. MODERATE
TO LOCALLY HEAVY SNOW ACCUMULATIONS ARE LIKELY BY TONIGHT...ESPECIALLY
FOR THE WINCHESTER...CRAIGMONT...AND NEZ PERCE AREAS AS WELL AS
THE BLUE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA EARLY SUNDAY
MORNING...WITH GUSTY WINDS AND ADDITIONAL SNOWFALL ANTICIPATED
BEHIND THE FRONT. AREAS OF BLOWING AND DRIFTING SNOW COMBINED WITH
RECENT SNOWFALL WILL RESULT IN DIFFICULT WINTER DRIVING
CONDITIONS. SHARPLY COLDER TEMPERATURES WILL THEN ARRIVE FOR
EARLY NEXT WEEK. NIGHTTIME LOWS OF 2 BELOW TO 10 BELOW ZERO WILL BE
COMMON. RESIDENTS SHOULD BE PREPARED FOR WHAT WILL BE THE COLDEST
AIR SO FAR THIS SEASON.

IDZ026-WAZ032-034-035-038-041>044-201415-
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
601 AM PST SAT JAN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

PATCHES OF LIGHT FREEZING RAIN MAY BE ENCOUNTERED ACROSS THE UPPER
COLUMBIA BASIN THIS MORNING...WHILE SNOW INCREASES ALONG THE EAST
SLOPES OF THE CASCADES. SIGNIFICANT SNOW ACCUMULATIONS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SHARPLY
COLDER TEMPERATURES WILL ARRIVE FOR EARLY NEXT WEEK. NIGHTTIME
LOWS OF ZERO TO 10 BELOW ZERO WILL BE COMMON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
January 19, 11:00 AM PST to January 20, 4:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74704.